Illinois, 2008Hail and Damaging Wind in Illinois, July 19, 2008
July 19, 2008 · NWS LOT · 2 events in 2 counties and zones
Strong to severe thunderstorms moved across parts of north central Illinois during the late evening hours of July 19th and early morning hours of July 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved across parts of north central Illinois during the late evening hours of July 19th and early morning hours of July 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 19, 6:00 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 19, 6:00 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
700 PM CDT SAT JUL 19 2008
.DISCUSSION...
238 PM CDT
MODELS DIFFERING SIGNIFICANTLY ON SPEED AND LOCATION OF SYSTEMS THIS
WEEKEND. NAM AND GFS ARE SO FAR APART ON LOW INTENSITY AND SPEED
THAT BLENDING NOT EVEN SENSIBLE. ECMWF SLOWER THAN EITHER BUT WUD
BLEND BETTER WITH GFS THEN NAM AT LEAST IN EARLY PERIODS AND WUD
PREFER A BLEND OF THOSE TWO...LEAVING THE NAM AS AN OUTLIER.
ALL SEEM TO INITIATE WELL WITH CURRENT REMNANT PCPN IN ERN IL AND
INDIANA MOVING EAST WITH MID LVL DISTURBANCE. SFC ANALYSIS
INDICATING SOME LOW LVL CONVERGENCE FROM N OF STL TO CHI AREA WHERE
STREAMLINES INDICATING SOME SFC CIRCULATION NORTH OF OHARE.
DEPENDING ON SPEED OF CURRENT PCPN PATTERN AND EXTENT OF ANY NEW
DEVELOPMENT WILL DETERMINE KICKOFF VERBIAGE OF TONIGHTS FCST.
APPEARS
CURRENT LAGGING PCPN IN NERN IL AND NW INDY SHUD BE OUT OF CWA BY
330 PM. AM BANKING ON NO NEW DEVELOPMENT IN WAKE OF THIS UPR FEATURE
BUT RATHER FOCUS ON NEW CONVECTION AT APEX OF THETA E RIDGE POKING
INTO THE UPR MS VLY TONIGHT. CAPES OF 2K OR BETTER ARE PROGGED OUT
ACROSS THE DAKOTAS AND UPR MV VLY OVERNIGHT WHERE FIRING IS ALREADY
BEGINNING IN SE S DAKOTA AND SW MN. THIS AIDED BY GOOD LOW LVL 40KT
JET FEEDING HEAT AND GULF MSTR INTO THIS DESTABILIZING AREA OF THE
COUNTRY.
SFC LOW ASSOC WITH THE NEXT MID LVL WAVE DEEPENING IN THIS VICINITY
PROGGED TO PASS ACROSS SRN MN WITHIN THIS COMPLEX OVERNIGHT. LOBE OF
THIS CONVECTION LIKELY TO PASS ACROSS NRN PTN OF CWA AFTER MDNGT
TNGT. TRACK RECORD OF OVERNIGHT CONVECTION HAS BEEN TO WEAKEN TOWARD
EARLY MRNG HOURS TO RAIN AND ISOLATED TSTMS...SO SLIGHT RISK OF SVR
SHUD RISK NO MORE THAN SLIGHT BY THE TIME CONVECTION ROLLS INTO NRN
IL.
SFC LOW PASSAGE INTO MICHIGAN SUN AFTN COINCIDING WITH DEEPENING OF
UPR DISTURBANCE OVER THE LAKES AT THAT TIME IN CONJUNCTION WITH BLDG
RIDGE OVER THE ROCKIES. SFC COLD FRONT SHUD SWING DOWN BEHIND THIS
SFC LOW LATE SUNDAY AND STAGNATE OVER CNTRL IL/IN OVERNIGHT. A
SECONDARY UPR TROF SWINGING DOWN THRU WI ON MONDAY WILL STILL KEEP
THE RISK OF SHOWERS AND TSTMS IN THE MIDWEST. PASSAGE OF THIS LAST
TROF SHUD BE FOLLOWED BY THE ENHANCED UPR RIDGING WORKING INTO THE
PLAINS WHILE SFC HIGH PRESSURE BUILDS DOWN FROM ONTARIO. THIS SHUD
BRING A DRY STABLE PERIOD TO THE MIDWEST AND GREAT LAKES REGION THRU
WEDNESDAY. COOLING NE FLOW SHUD KEEP TEMPS CAPPED TO THE LOW TO MID
80S DURING THE MIDWEEK WITH DEWPOINTS PUSHING DOWN INTO THE DRIER
50S.
BUT RIDGE PASSAGE THURSDAY WILL BRING THE WARMER AND MOIST SOUTH
FLOW BACK INTO THE REGION AND SPARK AN NEW RISK OF SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. HIGH PRESSURE SHUD RETURN
FOR THE WEEKEND AND SO FAR LOOKS TO START OFF DRY.
RLB
&&
.AVIATION...
1900 CDT
THE CLOUDS HAVE MOSTLY CLEARED ACROSS NORTHERN ILLINOIS. THERE
IS AN AREA OF MVFR CLOUDS ALONG THE SHORE OF LAKE MICHIGAN IN
SOUTHEAST WISCONSIN AND NORTHEAST ILLINOIS. THESE ARE ASSOCIATED
WITH THE WESTERN PART OF A SURFACE CYCLONIC ROTATION IN MICHIGAN.
THERE MAY BE SOME LOW CEILINGS OVER ORD...GYY AND MDW EARLY TONIGHT.
THIS SMALL SURFACE LOW WILL MOVE EAST LATER TONIGHT AND WE EXPECT
THE CEILINGS TO LIFT.
OTHER VFR CLOUDS WILL MOVE INTO NORTH CENTRAL ILLINOIS AS REMNANTS
OF THE THUNDERSTORMS IN MINNESOTA. WE WILL FORECAST SOME SHOWERS IN
ROCKFORD LATER TONIGHT. WE WILL MONITOR THE UPPER AIR SHORT WAVE
TROUGH THAT MAY BE PRODUCING THESE THUNDERSTORMS AND THE NEW 00 UTC
SOUNDINGS TO SEE IF WE NEED TO ADD THUNDERSTORMS IN ORD...DPA...AND
MDW TERMINAL FORECASTS.
&&
.MARINE...
314 PM CDT
HIGH PRESSURE WILL REMAIN CENTERED OVER HUDSON BAY OVERNIGHT WHILE
LOW PRESSURE MOVES EAST FROM SOUTHERN MINNESOTA ACROSS CENTRAL
WISCONSIN. AS THE LOW TRACK EAST ACROSS SOUTHERN LAKE HURON SUNDAY
A COLD FRONT WILL DROP SOUTH THROUGH NORTHERN ILLINOIS AND INDIANA.
THE LOW CONTINUES TO THE UPPER ST. LAWRENCE VALLEY BY MONDAY
MORNING...WHILE THE HUDSON BAY HIGH PRESSURE EXPANDS SOUTHWESTWARD
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST. THE CENTER OF THE
HIGH WILL SETTLE OVER THE UPPER GREAT LAKES TUESDAY NIGHT.
TRS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 19, 2:22 PM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
322 PM CDT SAT JUL 19 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
202030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
322 PM CDT SAT JUL 19 2008 /422 PM EDT SAT JUL 19 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
AMOUNTS IN EXCESS OF AN INCH. THE STRONGEST STORMS MAY PRODUCE
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND PENNY SIZED HAIL.
AREAS AFFECTED AND TIMING:
ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP AGAIN ACROSS
THE ENTIRE OUTLOOK AREA OVERNIGHT.
STRONG THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST ILLINOIS
AROUND MIDNIGHT...SPREADING SOUTHEAST ACROSS THE OUTLOOK AREA
DURING THE OVERNIGHT HOURS. THUNDERSTORMS ARE EXPECTED TO BE MOST
NUMEROUS NORTH OF INTERSTATE 80.
DISCUSSION:
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE FROM THE NORTHERN
PLAINS INTO THE UPPER MISSISSIPPI VALLEY TONIGHT...WHICH WILL
INCREASE THE POTENTIAL FOR THUNDERSTORMS DURING THE LATE NIGHT
HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN IOWA
AND MINNESOTA DURING THE AFTERNOON AND EVENING HOURS...AND WILL
LIKELY DEVELOP EASTWARD INTO NORTHERN ILLINOIS BY OR SHORTLY AFTER
MIDNIGHT. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
SEVERE WEATHER...MAINLY DAMAGING WIND GUSTS. THE GREATEST THREAT
OF SEVERE STORMS WILL BE ACROSS FAR NORTHWEST PORTIONS OF THE
OUTLOOK AREA ACROSS NORTH CENTRAL ILLINOIS. DECREASING INSTABILITY
DURING THE OVERNIGHT HOURS WILL LESSEN THE POTENTIAL FOR
SIGNIFICANT SEVERE WEATHER FARTHER EAST AS THE STORMS EVENTUALLY
MOVE TOWARD NORTHWEST INDIANA EARLY SUNDAY MORNING.
PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY INTO
MONDAY...AND AGAIN THURSDAY AND FRIDAY.
PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY OVERNIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-202030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
322 PM CDT SAT JUL 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT. SOME
STORMS LATE TONIGHT COULD BE STRONG... WITH WIND GUSTS IN EXCESS
OF 30 KNOTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY...AND AGAIN
THURSDAY AND FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-202030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
322 PM CDT SAT JUL 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF LAKE MICHIGAN
TONIGHT
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF LAKE MICHIGAN
SUNDAY...AND AGAIN ON MONDAY. THERE WILL AGAIN BE A CHANCE OF
THUNDERSTORMS FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
RLB
Thunderstorm Wind, Ogle
- When
- July 19, 10:20 PM CST
- Where
- Ogle County, Polo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.980, -89.580
A seven inch diameter tree limb was blown down. Numerous small limbs were also blown down.
Hail, La Salle
- When
- July 19, 11:50 PM CST to 11:51 PM CST
- Where
- La Salle County, 0.85 mi ENE of Ottawa Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.376, -88.836
Penny size hail was reported near Interstate 80 and Route 23.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 19, 20081 death · 2 events
- Tornadoes and Hail in Iowa, July 19 to 20, 2008$716,000 · EF1 · 19 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 19, 2008$1.9 million · 53 kt wind · 14 events
- Tornado and Hail in North Dakota, July 19, 2008$1.1 million · EF0 · 20 events
- Tornado and Hail in Minnesota, July 19, 2008$300,000 · EF0 · 10 events
- Tornado in Wisconsin, July 19, 2008$75,000 · EF1 · 1 event
- Damaging Winds in Iowa, July 19, 2008$95,000 · 61 kt wind · 11 events
- Damaging Winds in Utah, July 19 to 20, 2008$80,000 · 56 kt wind · 4 events
- Damaging Wind in Missouri, July 19, 2008$80,000 · 61 kt wind · 1 event
- Damaging Wind in New York, July 19, 2008$35,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Montana, July 19, 2008$2,000 · 1.75 in hail · 23 events
- Damaging Winds in Connecticut, July 19, 2008$17,000 · 70 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124118, 124117.